Feedback on Acyclovir Side Effects and Usage, page 53
If you’ve used Acyclovir, please help others by sharing your experience with side effects. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Can Acyclovir affect mood?
I have had shingles 3 times in seven months. Am on acyclovir 400ml 2 times a day. Does acyclovir cause mood swings? Also my chiropractor said I need to boost my immune system and to take vitamin c 1000mg vitamin d 2500 u.i. and Co Q-10 250mg one a day. Is this too many to take and can I take them with the acyclovir?
AskDocWeb: Mood swings or mood changes such as agitation, confusion, and hallucinations are listed as unlikely but serious possible side effects of Acyclovir that should be reported to your doctor immediately.
Concern about dosage and long-term effects
I have been using Acyclovir for about 5 years now. I take one 800mg tablet a day and I have not had an outbreak in years. I am concerned that 800mg is too much and I have never discussed this with my doctor. Because of the cost of the medication, I usually buy it online to save some money. Should I be taking a smaller dose or should I stay with what has been working?? Are there any long term effects that I should be concerned about?? This medication does not cause me any discomfort whatsoever. Please advise.
AskDocWeb: We have another concern that you may not have considered. Depending on which state you live in, it may be illegal to buy prescription drugs online. Several states have passed laws against using the Internet to purchase medication. Please check with your state Attorney General’s Office to be sure that you stay out of trouble.
In general, people tend to have fewer outbreaks over time. Some patients switch from daily suppressive therapy to as needed while others may be able to get the same results from a reduced dosage. That is something you would need to discuss with your doctor.
The long-term use of Acyclovir seems to be well tolerated by most people. However, there is a concern about other conditions that may develop over time. One hazard to watch for is dehydration. Not drinking a sufficient amount of liquids may result in Acyclovir crystals precipitating in the renal tubules, particularly if the drug is injected intravenously. This may cause abnormal renal function, which is usually reversible but may infrequently lead to tubular damage and acute renal failure. Patients who are dehydrated may have an increased risk for nephrotoxicity from acyclovir.
In rare cases asphyxia, CNS disorders, electrolyte abnormalities, hypercalcemia, hypernatremia, hypocalcemia, hyponatremia, liver disease, renal dysfunction, magnesium imbalance, phosphate imbalance, acidosis, and alkalosis have been reported.
There have been a small number of reports from long-term users of Acyclovir reporting leg pain, fatigue, anorexia, depression, hair loss, skin rash, dizziness, sore throat, and medicine taste.
When should I see some results?
I have been taking acyclovir for 5 days every 6 hr. for shingles .800 MG. When should I see some results?
AskDocWeb: If left untreated it usually takes from 2 to 4 weeks for the shingles rash to disappear. In many cases Acyclovir can reduce that time to about 10 days.
Some cases of shingles are extremely painful and may require a topical nerve-deadening cream or local anesthetic in lotion form. The most commonly prescribed product for this is lidocaine. It takes on a little bit of lidocaine on the rash to achieve pain relief.
Indigestion and viral rash
I took acyclovir for 5 weeks and had indigestion that got worse each week. My doctor didn’t think it could be because if the acyclovir but I felt that it had to be the cause so I stopped taking it Within 3 days I started getting a rash that started on my back and progressed to my entire trunk and some on my extremities. The rash was diagnosed as a viral rash but I was told it couldn’t be from the acyclovir. It’s been 3 weeks and my eyes now seem more bloodshot, the rash has changed to big patches of red and I am on a double dose of Prevacid plus Mylanta before bedtime to manage the burning pain in my chest. Are these symptoms related to acyclovir?
AskDocWeb: The data sheet for Acyclovir says that it should be taken with food and with a full (8 oz) glass of water. Not doing so may result in an upset stomach. Skin rash has been reported by a small percentage of patients but since your rash has been diagnosed as viral, that may be the result of discontinuing Acyclovir. Without the antiviral there is little to slow the growth of a viral rash.
Trying to get a diagnoses
I have had the worst time trying to get a diagnoses. First I was told I had EBV, VC AG IgG OF 586.0 Then I was told I had shingles, awful rash on left side, partial paralysis ascending until profound limp. They sent me to phisicaly therapy 9 months. MY CHILD WAS 9 MONTHS OLD AT THIS TIME, HE HAD NEATRPENIA! The doctar’s said that they did not know way. I asked them if this could be HVS-2 they scaped a score on my face and tested it and said no.
It is now 6 years later and I have all the same systoms but on the right side, and awful pain in my upper spine both sides with herpetic rashes in right. I had to demand a blood test for HSV-1 AND 2, AWAITING RESULTS. In the mean time I was put on acyclovir 800mg ever 4 hour for 7 days. When I started taking it and up to right now excruciating pain in all the places the virus has spread too. Does this mean it is working?
AskDocWeb: For most patients the observable effects of Acyclovir are things that they notice the lack of; fewer outbreaks, less rash, less pain, shorter healing time, etc. It sounds as though you are convinced that the rash is viral but until the test results come back you may want to keep an open mind for other possible causes. Have you been to a dermatologist?
Effect on kidneys
I am using Acylex 400MG twice a day & its two months over now with regular dosage. I am feeling very little pain some times in my kidneys, and I am worried about my kidneys now. Does Acylex 400MG is fatal for kidneys? And If so what we should start taking instead of Acylex for herpes?
AskDocWeb: The only effect on the kidneys we have seen mentioned in the literature is from an overdose, which may result in decreased urine production from kidney damage. Kidney problems are not expected as long as you are taking it as prescribed.
Read more feedback about Acyclovir.
Page 53 –
Last Page 74